Conjugate p-elements of full support that generate the wreath product Cp≀Cp

Document Type: Research Paper

Author

University of Manchester

Abstract

For a symmetric group G:=symn">G:=symnG:=symn and a conjugacy class X">XX of involutions in G">GG‎, ‎it is known that if the class of involutions does not have a unique fixed point‎, ‎then‎ - ‎with a few small exceptions‎ - ‎given two elements a,x∈X">a,xXa,x∈X‎, ‎either ⟨a,x⟩">a,x⟨a,x⟩ is isomorphic to the dihedral group D8">D8D8‎, ‎or there is a further element y∈X">yXy∈X such that ⟨a,y⟩≅⟨x,y⟩≅D8">a,yx,yD8⟨a,y⟩≅⟨x,y⟩≅D8 (P‎. ‎Rowley and D‎. ‎Ward‎, ‎On π">ππ-Product Involution Graphs in Symmetric‎ ‎Groups‎. ‎MIMS ePrint‎, ‎2014)‎. 
 ‎One natural generalisation of this to p">pp-elements is to consider when two conjugate p">pp-elements generate a wreath product of two cyclic groups of order p">pp‎. ‎In this paper we give necessary and sufficient conditions for this in the case that our p">pp-elements have full support‎. ‎These conditions relate to given matrices that are of circulant or permutation type‎, ‎and corresponding polynomials that represent these matrices‎. ‎We also consider the case that the elements do not have full support‎, ‎and see why generalising our results to such elements would not be a natural generalisation‎.

Keywords

Main Subjects


[1] J. Ballantyne, On lo cal fusion graphs of nite Coxeter groups, J. Group Theory, 16 (2013) 595-617.

[2] J. Ballantyne, N. Greer and P. Rowley, Lo cal Fusion Graphs for Symmetric Groups, J. Group Theory, 16 (2013) 35-49.

[3] C. Bates, D. Bundy, S. Hart and P. Rowley, A Note on Commuting Graphs for Symmetric Groups, Electron. J.
Combin., 16 (2009) pp. 13.

[4] C. Bates, D. Bundy, S. Perkins and P. Rowley, Commuting involution graphs for symmetric groups, J. Algebra, 266 (2003) 133-153.

[5] C. Bates, D. Bundy, S. Perkins and P. Rowley, Commuting involution graphs for nite Coxeter groups, J. Group Theory, 6 (2003) 461-476.

[6] C. Bates, D. Bundy, S. Perkins and P. Rowley, Commuting Involution Graphs in Sp ecial Linear Groups, Comm. Algebra, 32 (2004) 4179-4196.

[7] J. R. Britnell and N. Gill, Perfect commuting graphs, ArXiv e-prints, 1309.2237, 2013.

[8] K. S. Brown, Euler Characteristics of Groups: The p -Fractional Part, Invent. Math., 29 (1975) 1-5.

[9] K. S. Brown, High dimensional cohomology of discrete groups, Proc. Nat. Acad. Sci. U. S. A., 73 (1976) 1795-1797.

[10] Y. Drozd and R. V. Skuratovskii, Generators and Relations for Wreath Pro ducts, Ukrainian Math. J., 60 (2008) 1168-1171.

[11] A. Everett, Commuting Involution Graphs for 3-Dimensional Unitary Groups, Electron. J. Combin., 18 (2011) 11 pp.

[12] I. Kra and S. Simanca, On circulant matrices, Notices Amer. Math. Soc., 59 (2012) 368-377.

[13] G. L. Morgan and C. W. Parker, The diameter of the commuting graph of a nite group with trivial centre, J. Algebra, 393 (2013) 41-59.

[14] C. W. Parker, The commuting graph of a soluble group, Bul l. Lond. Math. Soc., 45 (2013) 839-848.

[15] S. Perkins, Commuting involution graphs for An , Arch. Math. (Basel), 86 (2006) 16-25.

[16] D. Quillen, Homotopy Prop erties of the Poset of Nontrivial p-Subgroups of a Group, Adv. in Math., 28 (1978) 101-128.

[17] M. A. Ronan, Duality for Presheaves on Chamb er Systems and a Related Chain Complex, J. Algebra, 121 (1989) 263-274.

[18] M. A. Ronan and S. D. Smith, Sheaves on Buildings and Mo dular Representations of Chevalley Groups, J. Algebra, 96 (1985) 319-346.

[19] M. A. Ronan and S. D. Smith, Universal Presheaves on Group Geometries and Mo dular Representations, J. Algebra, 102 (1986) 133-154.

[20] M. A. Ronan and S. D. Smith, Computation of 2-mo dular sheaves and representations for L4 (2); A7; 3 S6; and M24, Comm. Algebra, 17 (1989) 1199-1237.

[21] P. Rowley and D. Ward, On -Pro duct Involution Graphs in Symmetric Groups, MIMS ePrint , 2014.

[22] M. R. Salarian, Characterizing some small simple groups by their commuting involution graphs, Southeast Asian Bul l. Math., 35 (2011) 467-474.

[23] J. Shareshian, Hyp ergraph matching complexes and Quillen complexes of symmetric groups, J. Combin. Theory Ser. A, 106 (2004) 299-314.